Oregon, 2008

Lightning Strikes in Oregon, July 2 to 3, 2008

July 2 to 3, 2008 · NWS PQR · 3 events in 3 counties and zones

Narrative.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Narrative.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jul 2, 2:00 AM PST, 20 minutes earlier.

Area forecast discussion, Jul 2, 2:00 AM PST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
300 AM PDT WED JUL 2 2008

.SYNOPSIS...UPPER RIDGE BUILDS OVER EASTERN OREGON TODAY AHEAD OF
APPROACHING UPPER TROUGH OFFSHORE. FAIRLY STRONG SHORT WAVE MOVES
AROUND TROUGH AND WILL TRIGGER INSTABILITY OVER CASCADES THIS
AFTERNOON. CONVECTION WILL INCREASE THIS EVENING OVER THE CASCADES
THEN SPREAD INTO THE NORTH INTERIOR LATER TONIGHT AS SHORT WAVE
APPROACHES. LINGERING CONVECTION OVER THE NORTH INTERIOR THURSDAY
MORNING WILL CLEAR BY MIDDAY. HIGH PRESSURE ALONG COAST WITH THERMAL
TROUGH OVER EASTERN OREGON THURSDAY WILL INCREASE ONSHORE FLOW OVER
THE AREA AND DEEPEN MARINE AIR MASS. MAIN UPPER TROUGH WILL APPROACH
THE COAST LATER THURSDAY NIGHT AND MOVE ACROSS THE AREA FRIDAY. THIS
WILL GIVE PRECIPITATION THREAT TO THE AREA LATER THURSDAY NIGHT INTO
FRIDAY BEFORE DECREASING IN THE AFTERNOON. ONSHORE FLOW WILL KEEP
FAIRLY SOLID MARINE AIR MASS OVER AREA FRIDAY. HIGH PRESSURE WILL
BUILD OFFSHORE SATURDAY AND ALLOW MARINE AIR MASS TO BREAK SOME OVER
INLAND AREAS. A WEAK FRONT WILL BRUSH THE COAST ON SUNDAY WITH
CONTINUED ONSHORE FLOW FOR THE AREA. HIGH PRESSURE STRENGTHENS MONDAY
AND TUESDAY DECREASING THE ONSHORE FLOW.

&&

.SHORT TERM...UPPER RIDGE BUILDS OVER EASTERN ORE TODAY. THIS
WILL BRING SLIGHTLY WARMER AIR MASS TO AREA AND SUPPRESS THE MARINE
AIR MASS ALONG THE COAST. LITTLE INLAND PENETRATION THIS MORNING WITH
MAIN PUSH INLAND DOWN COL RIVER W OF KPDX. MARINE AIR REMAINS SOLID
ALONG THE COAST TODAY THOUGH SOME CLEARING LIKELY N WHERE ONSHORE
FLOW IS THE WEAKEST. S FLOW ALOFT INCREASES WITH BUILDING RIDGE AND
AHEAD OF FAIRLY STRONG SHORT WAVE MOVING AROUND APPROACHING UPPER
TROUGH. 65 TO 70 KT JET ASSOCIATED WITH SHORT WAVE APPROACHES S ORE
COAST LATE TODAY. THIS WILL TRIGGER TSTMS OVER CASCADES THIS
AFTERNOON. TSTMS WILL BLOSSOM THIS EVE AS SHORT WAVE APPROACHES.
EXPECT MORE PRECIPITATION WITH TSTMS THEN GFS/NAM SHOW. AS JET CORE
AND SHORT WAVE MOVE INTO SW ORE LATE TONIGHT FLOW BACKS AROUND ENOUGH
TO MOVE TSTMS THREAT INTO N INTERIOR. THE TSTMS THREAT CONTINUES INTO
THU MORNING BEFORE SHORT WAVE LIFTS N INTO WESTERN WA BY MIDDAY.
MARINE AIR A LITTLE DEEPER WED NIGHT AND THU MORNING ESPECIALLY S
PART WHERE ONSHORE IS STRONGER. SOME INLAND PUSH OF MARINE CLOUDS
POSSIBLE SOUTHERN VALLEYS THU MORNING. ONSHORE FLOW STRONGER THU
AFTERNOON AS THERMAL TROUGH STRENGTHENS OVER EASTERN ORE. SOLID
MARINE CLOUDS ALONG ALL THE COAST THU WITH COOLER TEMPS INLAND. WILL
LEAVE A SLIGHT RISK OF AFTERNOON THUNDERSTORMS NEAR CASCADE CREST THU
AFTERNOON THOUGH MAIN THREAT WILL HAVE MOVED E. TSTMS TRANSITION TO
SCATTERED SHOWERS THU EVE AS MAIN UPPER TROUGH APPROACHES. MARINE AIR
MASS DEEPENS AND PUSHES INLAND THU NIGHT. LOW LEVEL FRONTAL ZONE WITH
UPPER TROUGH MOVES INTO COAST LATE THU NIGHT AND ACROSS THE AREA FRI
MORNING. THIS WILL GIVE PRECIPITATION THREAT TO AREA WITH BEST THREAT
COAST AND CASCADES FRI MORNING. WILL GO WITH PRECIPITATION THREAT
ENDING FRI AFTERNOON EXCEPT FOR LINGERING SHOWERS NORTHERN COAST.
FAIRLY STRONG ONSHORE FLOW WILL KEEP LOTS OF CLOUDS FOR THE AREA
THROUGH FRI WITH JUST PARTIAL CLEARING FAR S. KOSOVITZ

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
SEASONABLE TEMPERATURES EXPECTED WITH A DEEP TROUGH
MOVING INTO THE PAC NW. SLIGHT CHANCE FOR POPS AT TIMES AS ENERGY
ROTATES AROUND AN UPPER LOW AND ITS ATTENDANT PAC SYSTEM. AFTER
FRIDAY LOOKS PRETTY DRY AND A LITTLE WARMER. WOLFE
&&

.AVIATION...A WEAKENING...NORTHWARD MOVING SHORTWAVE WILL CONTINUE
TO CREATE SOME MID LEVEL CLOUDS ACROSS THE AREA THROUGH THE MORNING.
OTHERWISE A SHALLOW MARINE LAYER RESTS AGAINST THE COAST THIS
MORNING. WILL HAVE SOLID IFR CIGS AT THE COAST UNTIL MID/LATE
MORNING BEFORE BURNING BACK OFF THE COAST LIKE YESTERDAY. MARINE
LAYER IS SHALLOWER THAN YESTERDAY SO NOT MUCH INLAND PROGRESSION IS
EXPECTED. SOME SOLID IFR STRATUS IS POSSIBLE TO ABOUT KELSO BY
SUNRISE. FURTHER INLAND THERE MAY BE SOME SCT CLOUDS AROUND 1K FT IN
THE VICINITY OF KPDX...BUT THAT SHOULD BE IT FOR LOW CLOUDS INLAND.

KPDX AND APPROACHES...VFR EXPECTED THROUGH THE DAY.   DALTON
&&

.MARINE...NO SIGNIFICANT CHANGES TO SPEAK OF. PREV DISCUSSION
FOLLOWS...HIGH PRESSURE ALONG AND JUST OFF THE COAST FOR THE NEXT
FEW DAYS WITH LOWER PRESSURE WELL INLAND WILL KEEP LIGHT ONSHORE
WINDS GOING FOR A WHILE WITH SEAS HOVERING AROUND 3 OR 4 FT. BOTH
WINDS AND SEAS STAY WELL BELOW SMALL CRAFT LEVELS FOR SEVERAL DAYS.
THE VERY LOW SEAS WILL ALSO SUPPRESS SMALL CRAFT CONDITIONS ON THE
COLUMBIA BAR DESPITE STRONG EBBS.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...NONE.

&&

.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST -2234  PDX -2222  SLE -2-22  EUG 11-22

MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jul 1, 4:46 AM PST, 21 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
546 AM PDT TUE JUL 1 2008

ORZ001>014-PZZ210-WAZ019>023-039-040-021300-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-COLUMBIA RIVER BAR-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
546 AM PDT TUE JUL 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 lightning. Local standard time, as filed.

Lightning, Washington

When
July 2, 2:20 AM PST
Where
Washington County, 0.12 mi NNE of Raleigh Hills
Property damage
$5,000
Reported by
Newspaper
Coordinates
45.502, -122.749

Firefighters responded to a greenhouse fire, which had been struck by lightning. The greenhouse was completely destroyed, but the nearby home was saved.

Lightning, Marion

When
July 2, 10:00 PM PST
Where
Marion County, 0.67 mi ENE of Aurora
Property damage
$5,000
Reported by
Newspaper
Coordinates
45.233, -122.757

A lightning strike damaged electrical and computer equipment at a sewage treatment plant, causing a back-up in sewage treatment and discharge, as well as extensive damage.

Lightning, Multnomah

When
July 3, 1:00 AM PST
Where
Multnomah County, 1.27 mi ESE of Fairview
Property damage
$2,000
Reported by
Newspaper
Coordinates
45.523, -122.406

Lightning struck the Walt Morey Middle School, damaging some of the computer systems.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123723, 123714, 123717.